Thunderstorm Wind, Jackson
- When
- July 23, 5:10 PM CST
- Where
- Jackson County, 0.92 mi SE of Ganado
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.040, -96.510
Tree and power lines were downed in the Ganado area.
A line of late afternoon through early evening thunderstorms produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A line of late afternoon through early evening thunderstorms produced some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 23, 1:51 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
251 PM CDT Sun Jul 23 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Monday Night)
Issued at 217 PM CDT Sun Jul 23 2023
Scattered storms are developing around and south of the I-10
corridor this afternoon. More than likely this will be the area
they should be mostly confined to into the early evening considering
weak frontal boundary and drier air situated further north. Would
anticipate some storm interactions/collisions with the seabreeze
as well...with some locally gusty winds in/near the strongest
cells. Precip should wane late this evening as we lose heating.
Frontal boundary washes out on Monday and southerly winds resume across
the area. Will probably see some spotty afternoon showers develop
closer to the coast in association with the seabreeze, but
overall coverage should be lower than what we see today with some
slightly lower PW's in place.
In regards to the heat advsy: while above normal readings are
again anticipated Monday, lower PW air should provide sufficient
mixing to keep most areas below criteria. Exception might be
across the southwest parts of the CWA who look to be borderline.
After coordination with surrounding offices, we decided to let
the midnight shifts take another look at things and decide
whether or not an advisory will be necessary for Mon. 47
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 217 PM CDT Sun Jul 23 2023
On Tuesday, we will have an increased influence of the mid to upper
level ridge during the long term period as it builds across the Four
Corners. There will be a few upper level weaknesses moving across
Southeast Texas from time to time and may be enough to allow for
isolated to scattered showers and thunderstorms each day, in
particular during the afternoon to evening hours and in locations in
and around the sea/bay breeze. However, we will have to see how
strong or how long lived these showers can be, especially when the
mid level high pressure becomes more centered across New Mexico mid
week. In addition, as mentioned in the previous discussion, the GOES
16 model is indicating a pulse of Saharan dust that could make its
way into the Texas coasts, which may inhibit the ability for showers
to form. For now, will continue with 20-40% PoPs for the next
several days, mainly to take place during the daytime hours.
The high temperatures each day will be in the upper 90s, with some
isolated spots reaching 100 degrees F over inland portions and in
the low to mid 90s along the southernmost portions and Barrier
Islands. The lows will be mostly in the upper 70s inland and in the
low 80s along the coasts for much of the work week.
24
&&
.MARINE...
Issued at 217 PM CDT Sun Jul 23 2023
Light onshore winds and seas of 1 to 3 feet are expected throughout
the forecast period. Isolated to scattered showers and thunderstorms
are possible each day. Higher winds and seas can occur in and around
strong storms.
24
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1210 PM CDT Sun Jul 23 2023
GOES Total Precipitable Water imagery shows deepest available
moisture situated along the I-10 corridor southward (ahead of the
diffuse frontal boundary). This region will be the area to watch
for some sct tstm development this afternoon as daytime heating,
the diffuse front and seabreeze work their magic. Any isolated
stronger cells that manage to develop will be capable of producing
to 20-40kt wind gusts...though those should be very localized in
nature. Outside of any convection, which should mostly dissipate
as we lose heating this evening, VFR conditions and fairly light
winds should prevail. Might see some patchy fog develop southwest
of the metro area in the 9-13z timeframe. VFR again for Monday.
There will probably be some isolated daytime shra around...but not
worth the TAF mention at this time considering the expected spotty
coverage. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 77 100 76 100 / 10 20 0 0
Houston (IAH) 78 98 77 98 / 30 30 0 20
Galveston (GLS) 81 92 82 92 / 10 20 0 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT this evening for TXZ200-210>214-
226-227-235>238-300-313-335>338-436>439.
GM...None.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
411 PM CDT Sun Jul 23 2023
TXZ213-214-238-300-313-338-232145-
Coastal Harris TX-Chambers TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Southern Liberty TX-
411 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northwestern
Galveston, northwestern Chambers, south central Liberty and
southeastern Harris Counties through 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texas City. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Pasadena, northeastern League City, Baytown, Texas City,
La Porte, Dickinson, La Marque, Santa Fe, Seabrook, Beach City,
Kemah, Highlands, Barrett, Mont Belvieu, Taylor Lake Village, El
Lago, Shoreacres, Old River-Winfree, Clear Lake Shores and Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2936 9487 2938 9508 2996 9503 2992 9472
TIME...MOT...LOC 2111Z 133DEG 2KT 2943 9498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ADAMSSpecial Weather Statement
National Weather Service Houston/Galveston TX
416 PM CDT Sun Jul 23 2023
TXZ227-237-232145-
Inland Brazoria TX-Fort Bend TX-
416 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Fort
Bend and central Brazoria Counties through 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holiday Lakes, or 10 miles northwest of Angleton, moving southeast at
10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Angleton, Holiday Lakes, northern Bailey's Prairie,
Bonney and Brazos Bend State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2931 9572 2941 9555 2927 9540 2916 9545
2915 9562
TIME...MOT...LOC 2116Z 323DEG 9KT 2927 9555
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ADAMSSpecial Weather Statement
National Weather Service Houston/Galveston TX
449 PM CDT Sun Jul 23 2023
TXZ236-237-336-337-232215-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Coastal Brazoria TX-
449 PM CDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southwestern Brazoria
and northeastern Matagorda Counties through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holiday Lakes to near West Columbia to
near Van Vleck. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Jackson, Clute, West Columbia, Sweeny, Richwood, Brazoria, Jones
Creek, Bailey's Prairie and Wild Peach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2903 9536 2889 9546 2886 9573 2915 9584
2924 9575 2927 9561
TIME...MOT...LOC 2149Z 320DEG 27KT 2923 9545 2912 9561 2906 9581
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ADAMSSpecial Weather Statement
National Weather Service Houston/Galveston TX
513 PM CDT Sun Jul 23 2023
TXZ210-226-235-232245-
Wharton TX-Colorado TX-Inland Jackson TX-
513 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southwestern
Colorado, western Wharton and north central Jackson Counties through
545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 13 miles north of Edna, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cordele and Morales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2927 9665 2910 9649 2902 9660 2900 9676
2917 9679
TIME...MOT...LOC 2212Z 334DEG 14KT 2916 9671
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ADAMSSpecial Weather Statement
National Weather Service Houston/Galveston TX
525 PM CDT Sun Jul 23 2023
TXZ236-237-336-337-436>438-232315-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Matagorda Islands TX-Brazoria Islands TX-
Coastal Brazoria TX-
525 PM CDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southern Galveston,
southern Brazoria and central Matagorda Counties through 615 PM
CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Liverpool to near Markham.
Movement was southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galveston Island West End, Matagorda, Lake Jackson, Angleton, Bay
City, Freeport, Clute, West Columbia, Sweeny, Surfside Beach, South
Texas Nuclear Plant, Richwood, Brazoria, Jones Creek, Danbury, Oyster
Creek, Bailey's Prairie, Sargent, Wild Peach Village and San Luis
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2890 9619 2931 9518 2904 9489 2900 9494
2856 9604
TIME...MOT...LOC 2225Z 327DEG 13KT 2923 9522 2888 9608
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT Sun Jul 23 2023
TXZ226-235-335-232300-
Wharton TX-Coastal Jackson TX-Inland Jackson TX-
532 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of south central
Wharton and east central Jackson Counties through 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of La Ward, or 14 miles east of Edna, moving
southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ganado, La Ward and Lolita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2908 9660 2913 9653 2899 9630 2889 9637
2882 9653
TIME...MOT...LOC 2232Z 314DEG 6KT 2894 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ADAMSThe Houston radar (KHGX), 147 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree and power lines were downed in the Ganado area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107215.